Cannabis Hyperemesis Syndrome in the Emergency Department: How Can a Specialized Addiction Team Be Useful? A Pilot Study.
J Emerg Med. 2016 Nov;51(5):544-551
Authors: Pélissier F, Claudet I, Gandia-Mailly P, Benyamina A, Franchitto N
BACKGROUND: Chronic cannabis users may experience cyclical episodes of nausea and vomiting and learned behavior of hot bathing. This clinical condition, known as cannabis hyperemesis syndrome, was first reported in 2004.
OBJECTIVE: Our aim was to promote early recognition of this syndrome in emergency departments (EDs) and to increase referral to addiction specialists.
METHODS: Cannabis abusers were admitted to the ED for vomiting or abdominal pain from June 1, 2014 to January 1, 2015 and diagnosed with cannabis hyperemesis syndrome by a specialized addiction team. Then, medical records were examined retrospectively.
RESULTS: Seven young adults were included. Their mean age was 24.7 years (range 17-39 years) and the majority were men (male-to-female ratio 1.2). Biological and toxicological blood samples were taken in all patients. Tetrahydrocannabinol blood level was measured in 4 patients, with a mean blood concentration of 11.6 ng/mL. Radiographic examination including abdominal computed tomography and brain imaging were negative, as was upper endoscopy. Five patients compulsively took hot baths in an attempt to decrease the symptoms. Treatment was symptomatic. Five patients have started follow-up with the specialized addiction team.
CONCLUSIONS: Cannabis hyperemesis syndrome is still under-diagnosed 10 years after it was first described. Physicians should be aware of this syndrome to avoid repeated hospitalizations or esophageal complications. Greater awareness should lead to prompt treatment and prevention of future recurrence through cannabis cessation. Addiction specialists, as well as medical toxicologists, are experts in the management of cannabis abusers and can help re-establish the role of medical care in this population in collaboration with emergency physicians.
PMID: 27485997 [PubMed - in process]